| Model Number |
G56537 |
| Medical Device Problem Code |
Use of Device Problem (1670)
| Health Effect - Clinical Codes |
Pneumothorax (2012); Insufficient Information (4580)
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
G4 - pma/510(k) #: exempt.H3 - device evaluated by mfg? it is unknown if the device will be returned to the manufacturer.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
Event or Problem Description
It was reported that the obturator of a wayne pneumothorax tray was left in the lumen of the catheter following insertion into an unknown patient.The nurse noted that, while assisting the patient to the restroom, the chest tube became disconnected.Upon further inspection and a discussion with the pediatric intensive care unit (picu) intensivist and surgical team, it was determined that the chest tube had been connected incorrectly at the time of insertion.Specifically, the obturator had been inadvertently left in the chest tube lumen and then connected to the vacuum seal.This resulted in significant obstruction, limiting the chest tube's ability to resolve the pneumothorax.The patient was then scheduled for operating room (or) replacement.Additional information regarding event details and patient outcome have been requested but are currently unavailable.
Event or Problem Description
A customer medsun report was received on 15jan2026.It was reported that in (b)(6) 2025, the obturator of a wayne pneumothorax tray was not removed from the catheter.A 17-year-old male patient underwent placement of a wayne chest tube for treatment of a large left-sided pneumothorax.Ultrasound was used prior to initiating the procedure to evaluate appropriate anatomy, and the skin site was marked at the 3rd-4th intercostal space above the rib.A needle was inserted in the mid axillary line at the 3rd and 4th intercostal space of the fourth rib, and this was advanced until air was aspirated to the syringe.Seldinger technique was used to advance the wire, followed by a small 0.5 cm incision with a scalpel and then dilation with the dilating catheter.The needle and dilator were removed, and the 12 french pigtail catheter was inserted over the wire.The catheter was advanced superiorly without complication and secured with a 5-0 non-absorbable, synthetic suture.The chest tube inserted easily without complication.There was minimal bleeding during the procedure.The chest tube was secured, connected to a competitor's drainage system, and set to -20 cm water suction.Patient became mildly hypoxic to the upper 80% and was placed on 2 liters of supplemental nasal cannula oxygen with improvement in the oxygen to near 100%.There were no other complications or problems during the procedure.Initial post-procedure imaging confirmed the chest tube appeared to be appropriately placed.Re-expansion of the lung with only a small residual apical pneumothorax was observed.The following day, x-ray showed a small apical pneumothorax, and the tube was placed to water seal at about 2pm.Two days post-insertion, imaging taken at about 7am revealed significant re-accumulation of pleural air and left lung collapse; suction was reapplied, and a thoracoscopy with apical wedge resection surgery was scheduled for the next day.Three days after insertion, at 6am, while nursing staff assisted the patient to the bathroom, the chest tube disconnected from the drainage system.At that moment, the obturator included with the wayne tray fell from the catheter to the floor, revealing that it had remained inside the catheter since initial insertion.The chest tube was clamped.A stat chest x-ray confirmed a very large left pneumothorax.The chest tube was reconnected to suction, and follow-up imaging five hours later showed only a small residual apical pneumothorax.The chest tube remained to suction all that day, and the planned thoracoscopy was cancelled.The following day, x-ray showed a reduction in the pneumothorax from 14mm to 11mm.That afternoon, the chest tube was removed and the patient was discharged.No other adverse events were reported.
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Additional information: a2, a3, a4, a5, a6, b3, b5, b7, d4 - (lot #, expiration date, and primary udi number), d9, e1, e3, e4, h4, h10.Correction: b2, h3, h6 - annexes e and f.B3 - date of event: october 2025.E3 - occupation: risk manager.H3: device not returned to manufacturer.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned or that a death or serious injury occurred; nor is it admission that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
Additional Manufacturer Narrative
Investigation ¿ evaluation
it was reported that the obturator of a wayne pneumothorax tray was left in the lumen of the catheter following insertion.A 17-year-old male patient underwent placement of a wayne chest tube for treatment of a large left-sided pneumothorax.Ultrasound was used prior to initiating the procedure to evaluate appropriate anatomy, and the skin site was marked at the 3rd-4th intercostal space above the rib.A needle was inserted in the mid axillary line at the 3rd and 4th intercostal space of the fourth rib, and this was advanced until air was aspirated to the syringe.Seldinger technique was used to advance the wire, followed by a small 0.5 cm incision with a scalpel and then dilation with the dilating catheter.The needle and dilator were removed, and the 12 french pigtail catheter was inserted over the wire.The catheter was advanced superiorly without complication and secured with a 5-0 non-absorbable, synthetic suture.The chest tube was inserted easily without complication.There was minimal bleeding during the procedure.The chest tube was secured, connected to a competitor's drainage system, and set to -20 cm water suction.Patient became mildly hypoxic to the upper 80% and was placed on 2 liters of supplemental nasal cannula oxygen with improvement in the oxygen to near 100%.There were no other complications or problems during the procedure.Initial post-procedure imaging confirmed the chest tube appeared to be appropriately placed.Re-expansion of the lung with only a small residual apical pneumothorax was observed.The following day, x-ray showed a small apical pneumothorax, and the tube was placed to water seal at about 2pm.Two days post-insertion, imaging taken at about 7am revealed significant re-accumulation of pleural air and left lung collapse; suction was reapplied, and a thoracoscopy with apical wedge resection surgery was scheduled for the next day.Three days after insertion, at 6am, while nursing staff assisted the patient to the bathroom, the chest tube disconnected from the drainage system.At that moment, the obturator included with the wayne tray fell from the catheter to the floor, revealing that it had remained inside the catheter since initial insertion.The chest tube was clamped.A stat chest x-ray confirmed a very large left pneumothorax.The chest tube was reconnected to suction, and follow-up imaging five hours later showed only a small residual apical pneumothorax.The chest tube remained to suction all that day, and the planned thoracoscopy was cancelled.The following day, x-ray showed a reduction in the pneumothorax from 14mm to 11mm.That afternoon, the chest tube was removed and the patient was discharged.No other adverse events were reported.Reviews of documentation including the complaint history, device history record (dhr), instructions for use (ifu), drawing, and quality control procedures for the device were conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the dhr for the reported complaint device lot and the related subassembly lots did not reveal any related quality control discrepancies.A complaint history search identified no other events reported for the related failure mode.Based on the available information, cook has concluded that the device was manufactured to specification and that there is no evidence suggesting nonconforming product exists either in house or in the field.Cook also reviewed product labeling.The instructions for use (ifu) "[c_t_waynemod_rev5]" supplied with the complaint rpn was reviewed for information related to the reported failure mode.The ifu states:
instructions for use
¿9.Remove the wire guide and catheter obturator.Attach catheter to connecting tube with stopcock and cook chest drain valve.Attach cook chest drain valve in direction indicated by arrow on valve.Note: chest drain valve may be obviated if catheter is to be connected to a water seal suction apparatus or similar mechanical suction device.Do not connect catheter directly to wall suction.¿
based on the information provided, no returned product, and the results of the investigation, cook has concluded that the cause of this complaint is failure to follow instructions.There are instructions in the ifu to remove the catheter obturator, as well as a label on the obturator instructing to remove the obturator from the catheter.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.